Orolingual Angioedema follow r-tPA administration: Pathophysiology and Risk Assessment

Clinical Scenario:  You are working a typical shift in the emergency department when a right-handed middle aged female with a history of hypertension presents with right sided hemiparesis which had an acute onset 45 minutes prior to arrival in the emergency department.  Her head CT is negative for acute ICH, her FSBS is normal, and after running through the contraindications to tPA administration, she is deemed a tPA candidate.  When discussing the risks and benefits of tPA, you include the risk of life-threatening, including intracranial, hemorrhage.  The patient and her husband express understanding and opt for tPA administration.   Approximately 40 minutes into the infusion, the patient begins to develop lip swelling.  She has no wheezing and no urticaria. Steroids and diphenhydramine are administered without effect.  You review her medications and see that she takes lisinopril. After she develops significant tongue swelling and airway compromise, you decide rapidly that this patient needs her airway secured.  Fortunately, the airway is secured smoothly.

As your heart rate makes its way from 220 to resting, you search on google scholar for "angioedema" and "alteplase".  (Honestly) having never heard of alteplase-induced angioedema until the Neurology resident murmured it over the phone as you update him on the patient's status, you have lots of questions about this sphincter-tightening syndrome. What is the incidence of this potential dramatic complication?  Are there any risk factors for developing it?  Should you be counseling patients about this risk as part of your shared decision making regarding alteplase administration?

Literature Review:
Most emergency physicians are well-aware of the potential complications of ACE-inhibitor induced angioedema.  ACE-inhibitors can lead to angioedema by inhibiting the break down of bradykinins, which are potent vasodilators.  Interestingly, alteplase plays into this pathway as well:
Image source: Hill et. al. (Reference 1)

As per its name "Tissue Plasminogen Activator", tPA is a serine protease that cleaves plasminogen into plasmin.  Plasmin then cleaves thrombus-bound fibrin, leading to the fibrinolytic effect desired in acute ischemic stroke.   However, plasmin also can activate the complement cascade and kinin pathway leading to increased bradykinin levels, and therefore vasodilation and risk of angioedema [1].  If angioedema develops, it tends to do so within an hour of receiving r-tPA and resolves within 3-24 hrs [2].

So what is the overall incidence of this complication?  Several retrospective and prospective studies have examined this question in predominantly the Caucasian and Asian populations.  A recent retrospective study and systematic review calculated an overall incidence of 1.9% (95% CI 1.3 - 2.6) with a relative risk of 12.9 if a patient is already taking an ACE inhibitor (95% CI 4.5 - 37) [3].

Image Source: Lin et. al. (Reference 3)


It is important to note that the majority of these patients did not require intubation for airway protection (for example, out of 5 patients developing angioedema in a retrospective review of 559 patients, only one required intubation) [3].  No deaths from airway compromise were reported in any of the studies.

In our own institution (Barnes Jewish Hospital), we took care of approximately 240 patients who received r-tPA for stroke in 2014  (110 administered IV tPA in the emergency department + 130 "drip and ship" patients admitted directly to the inpatient wards).  Among these 240 patients, there were no reported cases of angioedema.

Clinical Takehome:  Orolingual angioedema is a rare complication of r-tPA administration.  However, patients who take ACE inhibitors are at significantly increased risk.  It is therefore important to specifically ask about ACE inhibitors in patients who are tPA candidates and include this in your discussion of potential rare complications of tPA administration in this subset of patients.  Patients who receive r-tPA should have close monitoring for this complication during and in the first hour following the infusion.  Finally, secure the airway as soon as the angioedema begins to progress from lips to tongue, because no one wants to perform a surgical airway in a patient who just received r-tPA.

Submitted by Maia Dorsett (@maiadorsett), PGY-3
Faculty Reviewed by Peter Panagos

References:
1.  Hill, M. D., Barber, P. A., Takahashi, J., Demchuk, A. M., Feasby, T. E., & Buchan, A. M. (2000). Anaphylactoid reactions and angioedema during alteplase treatment of acute ischemic stroke. Canadian Medical Association Journal, 162(9), 1281-1284.
2.  Lekoubou, A., Philippeau, F., Derex, L., Olaru, A., Gouttard, M., Vieillart, A., & Kengne, A. P. (2014). Audit report and systematic review of orolingual angioedema in post-acute stroke thrombolysis. Neurological research, 36(7), 687-694.
3.Lin, S. Y., Tang, S. C., Tsai, L. K., Yeh, S. J., Hsiao, Y. J., Chen, Y. W., ... & Jeng, J. S. (2014). Orolingual angioedema after alteplase therapy of acute ischaemic stroke: incidence and risk of prior
angiotensin‐converting enzyme inhibitor use. European Journal of Neurology, 21(10), 1285-1291.
4. Correia, A. S., Matias, G., Calado, S., Lourenço, A., & Viana-Baptista, M. (2015). Orolingual Angiodema Associated with Alteplase Treatment of Acute Stroke: A Reappraisal. Journal of Stroke and Cerebrovascular Diseases, 24(1), 31-40.